Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 82, NWS Goodland, KS

June 1, 2003Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 1, 2003, 1:22 PM MDT for Cheyenne County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2003, 1:22 PM MDT (19:22 UTC)
Expired
Jun 1, 2003, 2:15 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 12:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2241 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 011922
SVRGLD
COC017-012015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
122 PM MDT SUN JUN 1 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 215 PM MDT

* AT 122 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHWEST OF FIRSTVIEW...OR ABOUT 21
  MILES NORTHWEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILD HORSE AT 135 PM MDT
  KIT CARSON AT 205 PM MDT
  FIRSTVIEW AT 210 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...ARAPAHOE...AROYA AND
CHEYENNE WELLS.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3903 10206 3902 10315 3862 10316 3864 10206

LOCKHART

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:45 PM MDT, 22 hours 37 minutes earlier.

Area forecast discussion, May 31, 2:45 PM MDT, 22 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT SAT MAY 31 2003

FORECAST CHALLENGES ARE SEVERE WEATHER THIS AFTERNOON AND TONIGHT
FOLLOWED BY ANOTHER ROUND OF SEVERE WEATHER ON TUESDAY.

UPPER RIDGE CONTINUES TO FLATTEN AS SHORT WAVE ENERGY TRAVELS
SOUTHEAST ALONG THE NORTHERN PERIPHERY IN NORTHWEST FLOW ALOFT INTO
THE PLAINS. BOTH ETA/GFS APPEAR TO HAVE INITIALIZED REASONABLY WELL
THIS MORNING AND WILL GENERALLY USE A BLEND OF BOTH FOR VARIOUS
PARAMETERS. SOME ELEVATED CONVECTION IS CURRENTLY DEVELOPING ALONG
AND SOUTH OF INTERSTATE 70...SO MAY HAVE TO INCLUDE SOME MORNING
POPS IF ACTIVITY CONTINUES. SHOULD SEE SOME INSOLATION TODAY AND
WILL LEAN TOWARD THE WARMER ETA 850 MB TEMPERATURES FOR HIGHS WITH
UPPER 70S TO LOWER 80S. ETA STABILITY PARAMETERS SUGGEST A GOOD
CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND PERHAPS INTO THE
OVERNIGHT HOURS AS NEXT SHORT WAVE MOVES OUT OF THE ROCKIES BY
AFTERNOON AND EVENING WITH 30/40 POPS WEST/EAST. KEPT LIKELY POPS IN
THE EAST/SOUTHEAST TONIGHT AS MCS APPEARS LIKELY.

MONDAY...BETWEEN SYSTEMS WITH STABLE BOUNDARY LAYER AND HIGHS NEAR
80 ACROSS THE AREA.

THE NEXT SYSTEM APPROACHES MONDAY NIGHT INTO TUESDAY WITH THE
POSSIBILITY OF MORE SEVERE WEATHER ON TUESDAY. SHEAR/INSTABILITY LOOK
BETTER ON TUESDAY WITH HIGHS IN THE UPPER 70S TO LOWER 80S.

NO CHANGES TO DAYS 4 THROUGH 7 AT THIS TIME.

.GLD...NONE.

MCGUIRE
Hazardous weather outlook, Jun 1, 10:31 AM MDT, 2 hours 51 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SHORT WAVE TROUGH IS MOVING THROUGH WESTERN COLORADO
TOWARDS AN AREA OF CONVERGENCE NEAR THE SURFACE TROUGH IN EASTERN
COLORADO TODAY.  THESE FEATURES COMBINED WITH AN INCREASINGLY
UNSTABLE ATMOSPHERE AS TEMPERATURES INCREASE THIS AFTERNOON WILL
PROVIDE THE INGREDIENTS FOR THUNDERSTORM DEVELOPMENT ACROSS THE
TRI-STATE REGION THIS AFTERNOON.  SOME SUPERCELL STORMS ARE POSSIBLE
IN THE FAVORABLE SHEAR ENVIRONMENT ACROSS EASTERN COLORADO THIS
AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS AS THEY ARE
EXPECTED TO MOVE SLOWLY INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA
BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON MONDAY NIGHT
WITH A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH
WEDNESDAY. THUNDERSTORMS ON TUESDAY HAVE THE POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART

In the hours before

Special weather statement, Jun 1, 12:40 PM MDT, 42 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1240 PM MDT SUN JUN 1 2003

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF THE
TRI STATE AREA...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 453 FOR PORTIONS OF NORTHWEST
KANSAS...FAR EAST COLORADO AND SOUTHWEST NEBRASKA. THE WATCH IS
EFFECTIVE FROM 1230 PM MDT (130 PM CDT) UNTIL 6 PM MDT (7 PM CDT).

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:

IN FAR EAST COLORADO...YUMA...KIT CARSON AND CHEYENNE.

IN KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...
THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY AND
WICHITA.

IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW.

HAIL TO 2 INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 60
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE ACROSS THIS AREAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 12:47 PM MDTSevere Thunderstorm WarningGLDKit Carson58 min
Jun 1, 2:02 PM MDTTornado WarningGLDCheyenne43 min
Jun 1, 2:45 PM MDTTornado WarningGLDCheyenne45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.